Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What would you do if your hair was falling out?
Jan 27, 2000

Hello I have been on crixivan, azt and epivir for 3 years. After testing positive and before starting meds viral load 48,000 and t-cells 235. After starting meds viral load went to undetectable and t-cells 786 and holding. No symptoms except from the start of taking the meds I noticed my hair starting to fall out. Over the 3 years it has been a steady gradual thinning and at this point I am very worried that it may all fall out in time. I asked my doctor what he thought about me switching my meds from the three that are known for causing hair loss and he did not think losing my hair was that big of a deal and that he did'nt think I should risk changing my meds for that reason. Being a female losing my hair is a very big deal. I am more devastated about the hair loss then when I found out about being positive! Please help!

Response from Dr. Henry

I had the same question raised my a patient in clinic yesterday (that's not you is it) and it is a big deal. Over the years I have seen hair loss occasionally associated with AZT and Crixivan. It may occur related to other HIV drugs but they have been less extensively used. There is no guarantee that a switch would stop or reverse the process due to lack of much experience focusing on that issue. Women as well as men can suffer from alopecia (= hair loss) from other causes (vitamin deficiencies, family traits) so that needs to be considered. I answered my patient yesterday with the reply that I will ask alot of HIV experts about the issue when we are all in San Francisco this coming week to see if their is any clinical wisdom out there. Since you value your hair so much, a visit to a dermatologist for any treatment and diagnosis opinions might be warranted before considering a switch of drugs or a drug holiday. Ask again in several weeks and maybe I will learn something useful.

KH



Previous
physiological affect of AIDS patients, naropathy/mental health
Next
Heart issues related to drug interaction

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement